Do I need to stop using male latex condoms?

Patient

Q: I was mildly allergic to latex as a kid, but wasn't exposed to it much, so it wasn't an issue. I started taking 15mg/day of claritin for dust and pollen allergies in my teens and have taken it ever since, it does a pretty good job. For the past 7 years, I have used male latex condoms with my sexual partners with absolutely no allergy reactions. However, three times in the last year I've been very busy and have run out of claritin on several occasions and went several days without it. During these three times, I noticed that right after I had sex with a condom I got itchy and got little hives all over my body. I talked to a nurse practitioner about this at my yearly gyno exam, and she said not to worry about it if I took my claritin regularly. I'm more concerned, even if I'm on claritin, can my repeated exposure to latex over the years increase the severity of my allergy to it? Should I stop using latex condoms even if I have no allergies when I'm on claritin?

Symptoms:  Itchiness all over body, small hives (subsided after about an hour or two)
Doctor

A:   Hello,
Thanks for the query to askthedoctor.com for an opinion.

As evident by your history that you have been experiencing allergies to a long list of allergens and latex being one of them.
As you have been in a habit of taking claritin for your remaining allergies since long and has been preventing any allergic reaction for you then you should continue claritin as advised.

If you have specifically noticed that once off from clarity and on usage of latex condoms, hives and itchiness occurs, then there is all indication that latex should be avoided. Though prolonged use or exposure of an allergen can cause desensitisation of the body immune mechanism towards the allergen but in your case it hasn't as yet after prolong usage.

So it would be wise to avoid its use completely and resort to other available means of contraception which can be hormonal like OC pills or hormonal implants and non-hormonal like IUD. These are better options which can keep you safe from pregnancy and you need not use latex condoms with your partners.

I hope i have addressed your concern in detail,
Wishing you good health,
Regards

Comments / Follow Ups

Patient: Thank you for your advice. I had a feeling I should probably stop using latex altogether. I appreciate you taking the time to answer.
Doctor: I am happy that i could be of your assistance. Take care,
Regards

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews